Can HIV Cause Diabetes?
HIV treatments can increase the possibility of getting diabetes. And if you are a diabetic, control of the levels of your blood sugar can be made more difficult by such treatments.
Once the food that you eat has been digested into glucose and sent to the bloodstream, insulin assist to get the glucose absorbed into the cells. Some of the glucose in the cells is used immediately as energy while the remainder is kept for future use. The blood glucose level remains in a normal range.
The insulin produced by the pancreas does not perform well if you suffer from diabetes. This leads to levels of blood glucose rising too high. If they rise to a certain high level, you are diagnosed with diabetes.
HIV and Diabetes – Video Guide
Diabetes Risk Factors
The possibility of getting type 2 diabetes is greater if you:
- have had prediabetes.
- suffered from gestational diabetes during pregnancy, or have given birth to a 9 pound baby.
- come from a certain ethnic and racial groups such as American Indians, Pacific Islanders, Asian Americans, Hispanic/Latino Americans, and African Americans.
- have high triglycerides, low HDL cholesterol or hypertension
- live a sedentary life
- are obese
- have other members of your family have suffered from diabetes
- are above the age of 45
The possibility of getting type 2 diabetes can be reduced through the loss of excess weight as well as being physically active at least five days a week.
Diabetes can develop with HIV Treatment
Before treatment for HIV, the doctor may decide to find out if you have diabetes. Some treatments for HIV and its complications can raise blood sugar levels and bring on diabetes. So, if at least one of the above risk factors is present , the possibility of getting diabetes is even greater.
To lower your blood sugar to a normal level, your HIV therapy may have to be changed if your blood sugar increases too high.
At 24 – 28 weeks of gestation, you ought to receive gestational diabetes screening If you are undergoing HIV treatment. And if particular HIV medications are taken, screening may be done earlier, more so if there is another diabetic risk factor.
If you begin HIV therapy when you already are a diabetic, more diabetes medications and frequent blood tests need to be made to control the levels of your blood sugar.
The possibility of lactic acidosis can be greater if metformin is taken together with certain HIV medications. Lactic acidosis can also occur if you drink excessive alcohol every day or have kidney or liver problems. So, it is advisable to talk to your medical practitioner about your general health, alcohol habits, and medications.
When You Start a New Medication
Discuss with your pharmacist about the possible side-effects as well as interactions with your present medications whenever you have to take any new medicine. Inform your pharmacist about all that you are taking, dietary supplements or alternative treatments, prescription, over-the-counter as well as recreational drugs.